Alert archive / Michigan / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 113, NWS Detroit, MI

August 2, 2000Huron County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Aug 2, 2000, 5:16 PM EDT for Huron County, Michigan. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 2, 2000, 5:16 PM EDT (21:16 UTC)
Expired
Aug 2, 2000, 6:00 PM EDT
In force
44 min
Issued by
NWS Detroit, MI
Area
Whole counties

County Huron County, MI

The radar

The Detroit radar (KDTX), 144 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 5:20 PM EDTHail 0.75Bad Axe, MI
Aug 2, 5:43 PM EDTHail 0.75Bad Axe, MISeveral cars were dented by dime sized hail.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 9.3 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2000-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 435 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2000-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
435 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
920 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

750 
WUUS53 KDTX 022116
SVRDTX
MIC063-022200-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
516 PM EDT WED AUG 2 2000

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HURON COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 600 PM EDT

* AT 516 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER IVANHOE...OR 8 MILES SOUTHWEST OF BAD
  AXE...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BAD AXE...UBLY AT 530 PM EDT
  PARISVILLE AT 540 PM EDT
  HELENA AT 550 PM EDT
  HARBOR BEACH...WHITE ROCK AT 555 PM EDT

THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER.
HAIL OF THIS SIZE MAY DAMAGE WINDOWS...ALUMINUM SIDING...OR
VEHICLES...IF ACCOMPANIED BY STRONG WIND GUSTS. STAY INSIDE AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

STRUBLE GROVER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:07 PM EDT, 2 hours 9 minutes earlier.

Area forecast discussion, Aug 2, 3:07 PM EDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
307 PM EDT WED AUG 2 2000

MAIN FOCUS LIES WITH STORM POTENTIAL FOR TONIGHT. COLD
FRONT...CURRENTLY ALIGNED FROM ALPENA TO MILWAUKEE...WILL CONTINUE
TO MOVE THROUGH LOWER MICHIGAN THIS EVENING. 88D INDICATING AREA OF
SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE FRONT MOVING EAST
THROUGH NORTHERN LOWER...EXPECTED TO AFFECT SAGINAW BAY AND NORTHERN
COUNTIES IN CWA LATER THROUGH THIS EVENING. FRONT IS PROGGED TO BE
THROUGH CWA AROUND 06Z...THOUGH ETA IS A FEW HOURS SLOWER WITH THE
FRONTS PROGRESSION.

COMPETING FACTORS FOR STORM POTENTIAL THIS AFTERNOON MAKE FOR AN
INTERESTING FORECAST. BEST UVV ASSOCIATED WITH VORT MAX WILL
CONTINUE TO SLIDE THROUGH SOUTHERN PART OF CWA THIS AFTERNOON AND
EVENING. 250 JETLET WILL ALSO PLACE SOUTHERN CWA IN RIGHT ENTRANCE
REGION...AIDING THE 700 MB OMEGA. HOWEVER...ONLY THE TIP OF THE
THUMB HAS SEEN MUCH SUN TODAY...TEMPS IN SOUTHERN CWA HAVE ONLY
REACHED THE LOWER TO MID 70S. SURFACE DEWPOINTS EXPECTED TO REMAIN
AROUND 70 UNTIL FROPA. MOISTURE WILL DECREASE QUICKLY AS THE FRONT
PASSES...ESPECIALLY IN THE MID AND UPPER LEVELS. WEAK THETA E RIDGE
IN PLACE AHEAD OF FRONT WILL ALSO MOVE OUT OF CWA WITH FROPA. BEST
CHANCE OF SEVERE CURRENTLY APPEARS TO BE WITH THE LINE MOVING
THROUGH NORTHERN LOWER. IT IS BECOMING MORE ORGANIZED AND CELLS ARE
CONTINUING TO DEVELOP ON ITS SOUTHERN END. EXPECT THIS TREND TO
CONTINUE AS THE LINE MOVES THROUGH AREA THAT HAS SEEN THE MOST SOLAR
HEATING THIS AFTERNOON. BUT AGAIN...BEST DYNAMICAL SUPPORT FURTHER
TO THE SOUTH...HOLDING THE POSSIBILITY THAT NEW CELLS COULD DEVELOP
AS AREA OF CLOUDS IN THE SOUTHERN COUNTIES MOVES OUT OF THE
AREA...THOUGH THIS POSSIBILITY LESSENS AS THE SUN GOES DOWN.

CONSIDERED POSSIBILITY OF PRECIPITATION TOMORROW AFTERNOON IN
SOUTHERN COUNTIES. HOWEVER...CHANCE FOR PRECIPITATION NOT LOOKING
GOOD. THE MID AND UPPER LEVELS BECOME EXTREMELY DRY. THE CWA WILL
ALSO HAVE A HEALTHY CAP AROUND 700 MB THROUGH MOST OF THE AFTERNOON.
SHOULD BE ENOUGH LOW LEVEL MOISTURE TO KEEP LOW CLOUDS/POP CU BUT
WILL REMOVE MENTION OF POPS FOR THE SOUTHERN COUNTIES FOR TOMORROW.

EXTENDED...FEW CHANGES TO THE EXTENDED. MAIN FOCUS LIES IN THE
TIMING OF PRECIPITATION FOR THE WEEKEND. MRF REPLACES 500 MB TROUGH
WITH MORE ZONAL FLOW THIS WEEKEND. BEST MOISTURE HELD TO OUR NORTH
WITH UPPER LEVEL SHORTWAVE. A BIT CONCERNED THAT THIS PRECIPITATION
COULD TRACK INTO CWA LATE SATURDAY. NORTHWEST TO SOUTHEAST
ORIENTATED THICKNESSES FAVORABLE FOR SUCH MOVEMENT. HOWEVER...700
HEIGHTS AND 850 WINDS COUNTER THIS POSSIBILITY. MRF IS ALSO SLOWING
THE UPPER LEVEL SUPPORT OF SURFACE DISTURBANCE. ETAXX IN GOOD
AGREEMENT WITH THIS SOLUTION. NCEP ENSEMBLES LOOKING FAIRLY STABLE
WITH THE WEEKEND SOLUTIONS...WITH 500 MB SHORTWAVE RIDGING OVER THE
REGION FOR SATURDAY. CANADIAN HOLDS UPPER LEVEL SUPPORT OF SURFACE
FEATURE FURTHER NORTH...DEVELOPING A STRONGER LOW THAN INDICATED IN
THE OTHER MODELS JUST SOUTH OF HUDSON BAY. GIVEN THESE FACTORS WILL
KEEP SATURDAY DRY. ZONAL UPPER LEVEL FLOW WILL GIVE WAY TO RIDGING
OVER THE PLAINS BY MIDWEEK...OFFERING UPPER LEVEL SUPPORT TO SURFACE
HIGH PROGGED TO AFFECT REGION TUESDAY AND WEDNESDAY.

.DTX...NONE.

GROVER FIGURSKEY

In the hours before

Special weather statement, Aug 2, 11:25 AM EDT, 5 hours 51 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-031200-

SEVERE WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1125 AM EDT WED AUG 2 2000

...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

SOME SUNSHINE LATE THIS MORNING AND EARLY AFTERNOON ACROSS THE
SAGINAW VALLEY AND THUMB REGION WILL HELP DESTABILIZE THE
ATMOSPHERE.  A WEAK COLD FRONT LATE THIS MORNING WAS ACROSS NORTHERN LOWER
MICHIGAN INTO WISCONSIN.  THIS FRONT WILL MOVE SLOWLY SOUTHEAST TO
ABOUT THE SAGINAW BAY AND MIDLAND AREA BY LATE EVENING.  THIS WILL
HELP TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
ESPECIALLY THIS EVENING...MAINLY NORTH OF A LINE FROM PORT HURON TO
FLINT TO OWOSSO. THERE IS A SLIGHT CHANCE SOME STORMS COULD BECOME
SEVERE LATE THIS AFTERNOON AND EVENING...MAINLY BETWEEN 4 PM AND 9
PM.  THE THREAT...IF STORMS DO BECOME SEVERE...WILL BE FOR HAIL UP
TO THREE QUARTER INCH DIAMETER...WIND GUSTS TO 60 MPH ALONG WITH
BRIEF HEAVY RAINFALL. SPOTTER ACTIVATION MAY BE NEEDED LATE THIS
AFTERNOON AND EVENING FOR THIS AREA.

FURTHER SOUTH...AN UPPER LEVEL DISTURBANCE OVER SOUTHEAST MICHIGAN
WILL LINGER OVER THE AREA THIS AFTERNOON.  THIS WILL CONTINUE TO
HELP PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS SOUTH OF A LINE
FROM PORT HURON TO FLINT TO OWOSSO.  THE ATMOSPHERE WILL REMAIN
UNSTABLE THIS AFTERNOON...BUT DUE TO THE THUNDERSTORMS THIS
MORNING...IT WILL BE LESS CONDUCIVE TO SEVERE WEATHER.
THUNDERSTORMS THIS AFTERNOON MAY BE STRONG WITH A FEW WIND GUSTS TO
40 MPH...SMALL HAIL AND HEAVY RAINFALL.  A COLD FRONT WILL THEN
SWING THROUGH THE AREA AROUND MIDNIGHT.  THIS WILL LIKELY KEEP THE
CHANCE FOR THUNDERSTORMS GOING UNTIL ABOUT 2 AM.  SOME THUNDERSTORMS
COULD STILL BE STRONG BUT ARE NOT EXPECTED TO BE SEVERE.

ALL THUNDERSTORM MOTION WILL BE GENERALLY TO THE EAST AT ABOUT 25
MPH.

KEEP ABREAST OF THE LATEST WEATHER INFORMATION BY LISTENING TO NOAA
WEATHER RADIO...AS WELL AS YOUR LOCAL RADIO...TELEVISION...AND CABLE
TELEVISION STATIONS.

DRC
Local storm report, Aug 2, 12:05 PM EDT, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC, MI
1205 PM EDT WED AUG 2 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0648 AM    3 NW SWARTZ CREEK         MI   .75 INCH HAIL
08/02/00   GENESEE                        PUBLIC REPORT

0910 AM    ALGONAC                   MI   .75 INCH HAIL
08/02/00   ST CLAIR                       PUBLIC REPORT

DJF

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 6:44 AM EDTSevere Thunderstorm WarningDTXGenesee46 min
Aug 2, 8:59 AM EDTSevere Thunderstorm WarningDTXSaint Clair31 min
Aug 2, 2:55 PM EDTSevere Thunderstorm WarningDTXBay, Midland65 min
Aug 2, 4:03 PM EDTSevere Thunderstorm WarningDTXBay, Midland57 min
Aug 2, 6:32 PM EDTSevere Thunderstorm WarningDTXSanilac28 min
Aug 2, 6:36 PM EDTSevere Thunderstorm WarningDTXLenawee54 min
Aug 2, 6:46 PM EDTSevere Thunderstorm WarningDTXGenesee, Livingston, Shiawassee44 min
Aug 2, 7:35 PM EDTSevere Thunderstorm WarningDTXLenawee40 min
Aug 2, 7:46 PM EDTSevere Thunderstorm WarningDTXMonroe44 min
Aug 2, 7:52 PM EDTSevere Thunderstorm WarningDTXLivingston38 min
Aug 2, 7:59 PM EDTSevere Thunderstorm WarningDTXLapeer, Macomb, Saint Clair61 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.